Muscle loss and muscle building
Since starting my ADT treatments in February, I've been concerned about muscle loss due to the lowering of my testosterone. I'm not a body builder by any means but I've always been "thick" and generally strong. Have any of you lost significant muscle mass and have you been able to build up muscle by working out, despite having low testosterone?
Interested in more discussions like this? Go to the Prostate Cancer Support Group.
I've been on treatments for almost a year now. Taking ORGOVYX (relugolix). I work out very regularly although I wouldn't call myself a "body builder". I feel like I can barely maintain. I can't make gains in strength but seem to be able to stay in the same shape with 4 workouts a week.
I also had surgery and salvage radiation so those things may have played a part.
I have been able to get my cardio back to pretty much where it was as well, it was a battle though.
So, yes, I think it has had a negative effect on these things. My goal is to maintain or make slight gains while looking forward to the therapy to be over and be able to make normal gains. The bicycle is coming out this week!
I am 80 years old. I work out with resistance bands for about 20 to 30 minutes three times a week (two days between sessions). I was doing every other day, but my muscles were always sore. I also walk 3 miles every day. After 4 1/2 months of ADT, I have not experienced any side effects at all, and my muscular strength is better that it was prior to starting therapy. Urologists and oncologists all seem to agree that exercise is the most important thing you can do for yourself while on ADT.
Started Zytiga and Eligard in early January and was worried about the same thing. PSA now undetectable and Testosterone down to zilch. I walk between 6 and 8 miles a day (with my motivation – a young Labrador Retriever) and do resistance training two to three times a week. So far, no problems, in fact, gaining upper body strength due to the resistance training. A healthy diet has led to a 20 pound weight loss and I can honestly say I feel pretty good despite Stage 4 cancer. Radiation starts this month and because my cancer is all within my pelvic area we are going for curative rather than palliative treatment. Stay positive, keep moving, and you'll find ADT to be a relatively minor inconvenience (although hot flashes are a real pain in the butt).
How old are you?
You and I are on the same timeline and meds. Thanks for the encouragement. I'm going to start a regular gym routine.
I recently finished Docetaxel (Taxatere) chemo while taking Darolutamide (Nubeqa) and Lupron. Suffered from severe fatigue. Trying to regain strength while doing radiation.
It's difficult to keep up with the exercise. You don't feel like it until you get started, then you feel pretty good afterwards. My understanding is that radiation doesn't zap your energy as much as the ADT therapy. I'll find out in a few weeks. I'm sure Chemo was not pleasant. I've found it helps to start a regular routine. Mine is: walk 3 miles after breakfast, another 2 right before lunch, and another mile around 3PM or so. Coupled with everyday moving around I end up with 7 to 8 miles a day and close to 20,000+ steps. I also try to get to the gym at least twice a week to do resistance training with kettlebells and floor exercises. After awhile it becomes so routine you miss it if you don't stick with it. So far the effects of the ADT are minimal, labs are good, and I am able to stay pretty optimistic.
Thanks for your comments. I’m 73. The chemo induced-fatigue affected me to the point I crawled up the steps in our split foyer home. Now walking 5000 steps and aiming to return to my hiking passion. Hoping radiation is manageable. Set to start 26 sessions Wednesday.